You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Theoretical Ecological Model of Size Distributions Among Species of Animals
G. E. Hutchinson and Robert H. MacArthur
The American Naturalist
Vol. 93, No. 869 (Mar. - Apr., 1959), pp. 117-125
Stable URL: http://www.jstor.org/stable/2458754
Page Count: 9
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Even within a given level of the food web there appear to be fewer species of large than of small animals. A model can be constructed in which the properties of the niches of different species are defined by the numbers of kinds of interface between a limited number of sorts of randomly distributed environmental mosaic elements. This model implies few very small species, rapid increase in number of species up to a modal size and a slow decline in number, ideally asymptotic to unity, as the size increases. Structurally uniform groups of animals such as the Odonata do not show this distribution, but in mammal faunas it is approached. It is suggested that if a really complete faunistic list for a given biotope could be constructed the size distribution by species would approximate the form given by the model.
The American Naturalist © 1959 The University of Chicago Press